Hail, Rice
- When
- June 25, 3:01 PM CST to 3:17 PM CST
- Where
- Rice County, 4.69 mi SW of Geneseo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -98.220
A few slow moving strong to severe thunderstorms developed across portions of central Kansas during the late afternoon and evening hours on the 25th. Hail up to 2 inches in diameter occurred in the Salina area, with straight-line wind gusts to 60 mph occurring for a handful of locations across central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few slow moving strong to severe thunderstorms developed across portions of central Kansas during the late afternoon and evening hours on the 25th. Hail up to 2 inches in diameter occurred in the Salina area, with straight-line wind gusts to 60 mph occurring for a handful of locations across central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 1:19 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT THU JUN 25 2009 .DISCUSSION... HIGH HEAT AND HUMIDITY LEVELS WILL CONTINUE FOR TWO MORE DAYS ACROSS MUCH OF THE REGION BEFORE A COLD FRONT ARRIVES ON SATURDAY...THUS PROVIDING SOME RELIEF FROM THE HEAT AND BRINGING CHANCES OF RAIN TO KANSAS. TONIGHT WE WILL ISSUE A SHORT FUSED HEAT ADVISORY FOR THE REMAINING COUNTIES ACROSS CENTRAL/SOUTH CENTRAL KANSAS UNTIL 7PM AS HEAT INDICES APPROACH 105 DEGREES. LATEST SURFACE DATA SHOWS A WEAK BOUNDARY MIGRATING SOUTHWARD ACROSS NORTHEAST KANSAS TOWARDS CENTRAL KANSAS. ISOLATED STRONG THUNDERSTORMS COULD DEVELOP ALONG THIS BOUNDARY WITH ADDITIONAL DAYTIME HEATING...BUT ANY ACTIVITY SHOULD TAPER OFF A FEW HOURS AFTER SUNSET. MEANWHILE UPSLOPE FLOW IS COMMENCING OVER SOUTHWEST NEBRASKA/NORTHWEST KANSAS THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING HOURS. THIS WOULD BE A FAVORED AREA FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON/EVENING THEN POSSIBLY CONGEAL INTO A MCS LATER TONIGHT. THE MCS WOULD THEN TRACK EASTWARD OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA. THE BULK OF THE ACTIVITY SHOULD REMAIN NORTH OF INTERSTATE 70...BUT SOME OF THIS ACTIVITY COULD AFFECT LOCATIONS NEAR INTERSTATE 70 IN CENTRAL KANSAS VERY LATE TONIGHT. FRI-SUN THE HOT AND HUMID CONDITIONS WILL CONTINUE FOR FRIDAY INTO SATURDAY OVER KANSAS...BUT RELIEF IS ON THE WAY AS SATELLITE WATER VAPOR IMAGERY SHOWS THE NEXT WEATHER SYSTEM CURRENTLY OVER THE NORTHWEST REGION. THIS SYSTEM WILL TRACK EASTWARD ACROSS THE NORTHERN PLAINS ON SATURDAY AND DEEPEN OVER THE GREAT LAKES REGION BY SUNDAY. THIS WILL PUSH A COLD FRONT SOUTHWARD ACROSS KANSAS WITH CHANCES OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT FOR SATURDAY AFTERNOON AND SATURDAY NIGHT. THE FRONT WILL ALSO BRING AN END TO THE HEAT WAVE AS DAYTIME TEMPERATURES DROP TO MORE SEASONAL VALUES FOR HIGHS ON SUNDAY. WE WILL EXTEND THE HEAT WARNING HEADLINES FOR SOUTH CENTRAL AND SOUTHEAST KANSAS ANOTHER 24HRS UNTIL THE FRONT CLEARS THE AREA BY SATURDAY EVENING. EXTENDED: MON-THU WE WILL SEE A GRADUAL WARMING TREND FOR TEMPERATURES FROM MONDAY INTO WEDNESDAY...AS WARMER AIR FROM THE WEST BEGINS TO SPREAD EASTWARD ACROSS THE REGION. THE UPPER LEVEL PATTERN WILL TRANSITION FROM A NORTHWEST FLOW REGIME TO WESTERLY FLOW BY THURSDAY. DRY WEATHER IS EXPECTED FOR MUCH OF THIS PERIOD BUT WE COULD SEE SOME PRECIPITATION CHANCES ENTER INTO THE PICTURE FOR CENTRAL KANSAS BY THURSDAY...AS A FRONTAL BOUNDARY SAGS SOUTHWARD INTO THE VICINITY. JAKUB .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. SURFACE TROF ACROSS NORTH CENTRAL KANSAS MAY BE FOCUS FOR ISOLATED CONVECTION LATE THIS AFTERNOON AND EVENING. IF CONVECTION DEVELOPS IT COULD FORCE THIS BOUNDARY SOUTH ACROSS CENTRAL KANSAS AND A PORTION OF THE FLINT HILLS THIS EVENING...WITH ISOLATED STORMS FESTERING UNTIL ABOUT MIDNIGHT...MAINLY ALONG/NORTH OF A KGBD-KEWK TO KCNU LINE. BRIEF IFR/MVFR CAT CIGS/VSBYS POSSIBLE WITH ANY CONVECTION...BUT THE CONDITIONAL/ISOLATED NATURE ARE TOO LOW TO PLACE IN TAFS. OTHERWISE LIGHT WINDS AND VFR CONDITIONS THRU THE PERIOD. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 101 75 102 / 10 10 10 20 HUTCHINSON 74 101 74 99 / 10 10 10 20 NEWTON 75 100 74 100 / 20 10 10 20 ELDORADO 75 100 75 100 / 10 10 10 20 WINFIELD-KWLD 75 100 76 102 / 10 10 10 20 RUSSELL 72 101 73 93 / 20 20 10 20 GREAT BEND 73 101 73 95 / 20 20 10 20 SALINA 75 102 76 97 / 20 20 10 20 MCPHERSON 74 101 75 98 / 20 10 10 20 COFFEYVILLE 75 99 75 100 / 10 10 10 10 CHANUTE 74 99 74 100 / 20 10 10 10 IOLA 75 99 74 99 / 20 10 10 20 PARSONS-KPPF 74 98 75 100 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ052-053- 068>072-083-092>096-098>100. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KSZ049-051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT THU JUN 25 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 335 PM CDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES WILL RANGE FROM 103 TO 106 ACROSS MUCH OF THE AREA UNTIL EARLY THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PART OF CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH AND BRIEF HEAVY DOWNPOURS DUE TO SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY VERY HOT AND HUMID CONDITIONS WILL CONTINUE FOR MUCH OF THE REGION ON FRIDAY...AND LINGER INTO SATURDAY FOR AREAS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE...PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. A COLD FRONT WILL PUSH SOUTHWARD ACROSS KANSAS ON SATURDAY...WITH CHANCES OF THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BE STRONG TO MARGINALLY SEVERE WITH WIND GUSTS OF 50 TO 60 MPH. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR CENTRAL KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT THU JUN 25 2009 KSZ048-050-252100- ELLSWORTH-RICE- 337 PM CDT THU JUN 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES... AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GENESEO...OR 18 MILES SOUTH OF ELLSWORTH...AND MOVING SOUTH AT 5 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DARMOFAL
The Wichita radar (KICT), 114 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
8 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
Tree limbs were downed and a BBQ grill was blown over.
Numerous tree limbs were downed.
Estimated by a storm spotter.
Estimated by a storm spotter.
Estimated by a storm spotter.
Estimated by law enforcement.
Estimated by a storm spotter.
Report courtesy of the Salina Airport observer.
Numerous large trees and power lines were downed across Salina. Additionally, a pole barn in rural Salina was damaged.
Torrential rainfall from a slow moving thunderstorm produced some street flooding across central portions of Saline county during the late evening hours on the 25th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178025, 178026, 178027, 178028, 178031, 178033, 178046, 178034, 178035, 178036, 178039, 178041, 178042, 178045.